Michigan, 2024

Hail in Michigan, April 23, 2024

April 23, 2024 · NWS DTX · 1 event in 1 county or zone

A thunderstorm produced penny size hail which covered some of the roads over northwest Tuscola County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm produced penny size hail which covered some of the roads over northwest Tuscola County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 23, 5:44 PM EST, 2 hours 14 minutes earlier. Its key messages:

  • Shower and thunderstorm chances increase this evening ahead of a cold front. There is potential for hail with any thunderstorm activity.
  • Breezy late tonight with gusts up to 30 mph in the Thumb.
  • A Freeze Watch is in effect for all of southeast MI late Wednesday night through early Thursday morning as overnight lows dip into the upper 20s.
  • Rain chances increase Friday night as a series of lows lift into the upper Midwest. There is low confidence in shower and thunderstorm potential Saturday and Sunday.
Area forecast discussion, Apr 23, 5:44 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
644 PM EDT Tue Apr 23 2024

.KEY MESSAGES...

- Shower and thunderstorm chances increase this evening ahead of a
  cold front. There is potential for hail with any thunderstorm
  activity.

- Breezy late tonight with gusts up to 30 mph in the Thumb.

- A Freeze Watch is in effect for all of southeast MI late Wednesday
  night through early Thursday morning as overnight lows dip into
  the upper 20s.

- Rain chances increase Friday night as a series of lows lift into
  the upper Midwest. There is low confidence in shower and
  thunderstorm potential Saturday and Sunday.

&&

.AVIATION...

An upper level short wave will track across Se Mi this evening. Weak
elevated instability will present the chance for showers and a few
thunderstorms with this system. Overall, the degree of elevated
instability will weaken during the evening. Therefore, the better
chances for thunderstorms, if any, will remain at FNT and MBS. The
upper wave will drive front across Se Mi from late evening into the
overnight. There will be a veering of the winds to the north-
northeast with the passage of this front. Post frontal cold air
advection and ample low level moisture will sustain widespread MVFR
based stratus well into Wed morning. A little bit of post frontal
moisture and flux off Lake Huron will contribute to some light
rain/snow showers from PTK northward Wed morning.

For DTW/D21 Convection...Remnant weak elevated instability will
advance across the metro airspace between 03Z and 06Z. There is
expected to be scattered to numerous coverage of showers during this
period. Just isolated coverage of thunderstorms is expected. A push
of colder air will arrive within strengthening north winds after 12Z
Wed morning. Wind gusts will top 20 knots.

DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings aob 5000 feet this evening. High overnight
  into early Wed afternoon.

* Low in thunderstorms impacting the terminal tonight.

&&

.PREV DISCUSSION...
Issued at 349 PM EDT Tue Apr 23 2024

DISCUSSION...

Frontal forcing has lifted into southern lower Michigan, with a band
of steady rain filling into Lenawee and Monroe Counties as of
issuance. This band is expected to hold along/south of I-94 before
shearing southeast late this evening. Attention then turns to the
cumulus field upstream across northern lower MI-WI-MN where
convective cells have been developing over the past couple hours
invof the mid-level wave and trailing cold front. Expectation is for
these showers and thunderstorms to move into the Tri Cities and
Thumb region between 22-00z (6-8pm local) and track southeast across
the rest of the cwa tonight. Steep mid level lapse rates approach 8
C/km upstream, which will advect into northern portions of the cwa
and be the main catalyst for a stronger updraft or two this evening.
Widespread strong storms are not expected, however, as low
instability will struggle to maintain updrafts in such high shear.

The upper level trough and surface front will slide southeast into
Lake Erie by daybreak Wednesday, ushering out any lingering showers.
Breezy conditions linger through the morning, especially around the
Thumb region where gusts may approach 30 mph. Morning lows will
reflect post-frontal cold advection, as some spots around the Tri
Cities and Thumb will see temperatures near freezing and wind chills
in the teens. Standard subsidence inversion settles between 3.0-5.0
kft agl, initially trapping leftover moisture and maintaining a
thick stratus deck for the morning. A much drier low level airmass
then advects south Wednesday afternoon, dropping PWAT values below
0.25" (below the 10th percentile per SPC climo) and quickly mixing
out clouds by afternoon. H8 temperatures dropping into the single
digits during the day leads to a range of temperatures from near 40
degrees in the Thumb to low 50s for inland and urban locations.

Dry weather persists through mid-day Friday as heights build and a
roughly 1030 mb surface high stalls overhead. Opportunities for
cloud cover remain limited, with just a glancing stream of high
cloud moving in Thursday invof a low amplitude wave. Main concern
during this time window is sub-freezing temperatures (upper 20s)
Thursday morning, in which a Freeze Watch has been issued overnight
Wednesday through Thursday morning.

Benign conditions come to an end Friday afternoon as the next storm
system ejects out of the Plains and into the Upper Midwest. The
primary circulation will stay well to our west, but will push the
warm conveyor and associated moist isentropic upglide right overhead
by Friday evening. A strong low level jet, 40-45 knots at 850 mb,
contributes to substantial warm advection and moisture transport
into the area at this point, increasing confidence in a period of
widespread rain Friday night and a gradual warm up through the
weekend. Temperatures Saturday and Sunday look to climb comfortably
into the 70s.

Precipitation prospects for the weekend offer much less certainty,
beginning with a mid-level dry slot that arrives Saturday morning.
This creates a highly conditional convective setup in which
available long-range guidance struggles with depth and magnitude of
static stability within the dry slot. If the atmosphere is dry and
capped (e.g. 00z Euro), convection would struggle to initiate and be
reliant on a warm/moist boundary layer that may not come to
fruition. On the other hand, favorable return flow and opportunity
for the SE CONUS ridge to direct embedded shortwaves toward lower MI
(e.g. 12z GFS) Saturday and Sunday will warrant monitoring for
thunderstorm potential.

MARINE...

A Small Craft Advisory will expire at 4 PM today as gusty winds and
heightened waves diminish into the evening hours. Surface low
pressure associated with an upper level disturbance crossing the
Midwest has shifted south, becoming more diffuse over The Straits as
a secondary surface low emerges further west. Expect some additional
rounds of showers this evening, including the potential for a few
thunderstorms that could result in locally higher winds/waves. Most
of the convective activity should develop ahead of the system's cold
front through before colder post-frontal air filters overnight. This
leads to brisk northerly flow and low-end potential for gusts to
gales while lapse rates steepen and forecast soundings are well-
mixed once stronger LLJ winds clip central Lake Huron. Will likely
issue another Small Craft Advisory for Saginaw Bay and The Thumb
with the evening marine update. Gradient winds trend lower midday
Wednesday before high pressure starts building into the Great Lakes.
More favorable marine conditions are expected Thursday with
sustained ridging until Friday. Unsettled weather returns Saturday,
dependent on trajectory of a large low pressure system ejecting from
The Plains.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Freeze Watch from late Wednesday night through Thursday morning for
     MIZ047>049-053>055-060>063-068>070-075-076-082-083.

Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....SC
DISCUSSION...MV
MARINE.......KGK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 23, 3:02 PM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
402 PM EDT Tue Apr 23 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-242015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
402 PM EDT Tue Apr 23 2024

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible after 5 PM this evening across Southeast
Michigan and will be capable of producing hail up to one inch in
diameter. Thunderstorms will track to the northeast at approximately
50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Freeze Watch is in effect for all of southeast Michigan late
Wednesday through Thursday morning as overnight lows drop into the
upper 20s.

A strong low pressure system will bring the potential for
thunderstorms late Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-242015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
402 PM EDT Tue Apr 23 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible after 5 PM this evening across Southeast
Michigan and will be capable of producing hail up to one inch in
diameter. Thunderstorms will track to the northeast at approximately
50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Freeze Watch is in effect for all of southeast Michigan late
Wednesday through Thursday morning as overnight lows drop into the
upper 20s.

A strong low pressure system will bring the potential for
thunderstorms late Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MV

In the hours before

Special weather statement, Apr 23, 6:43 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
743 PM EDT Tue Apr 23 2024

MIZ049-240100-
Huron MI-
743 PM EDT Tue Apr 23 2024

...A STRONG THUNDERSTORM WILL IMPACT HURON COUNTY THROUGH 900 PM
EDT...

At 743 PM EDT, Doppler radar was tracking a strong thunderstorm near
Port Austin, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bad Axe, Sebewaing, Harbor Beach, Ubly, Caseville, Port Austin, Port
Hope, Pigeon, Elkton, Kinde, Owendale, Verona, Helena, Parisville,
Huron City, White Rock, Ivanhoe, Rapson, Grindstone City, and Port
Crescent State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4407 8296 4407 8292 4404 8282 4399 8273
      4384 8263 4369 8260 4367 8347 4373 8347
      4372 8348 4373 8348 4389 8334 4390 8340
      4392 8341 4392 8333 4398 8327 4401 8312
      4401 8306 4405 8303
TIME...MOT...LOC 2343Z 273DEG 16KT 4402 8294

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KGK
Special weather statement, Apr 23, 7:14 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
814 PM EDT Tue Apr 23 2024

MIZ054-240115-
Tuscola MI-
814 PM EDT Tue Apr 23 2024

...STRONG THUNDERSTORMS WILL IMPACT TUSCOLA COUNTY THROUGH 915 PM
EDT...

At 814 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Quanicassee to near
Akron to Sebewaing. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caro, Vassar, Cass City, Reese, Millington, Mayville, Akron,
Fairgrove, Unionville, Kingston, Gagetown, Quanicassee, Tuscola,
Ellington, Wilmot, Gilford, Wisner, Colling, Deford, and Colwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4373 8347 4367 8346 4367 8312 4333 8310
      4332 8335 4324 8335 4323 8346 4322 8346
      4322 8369 4360 8370 4360 8366 4372 8354
TIME...MOT...LOC 0014Z 282DEG 29KT 4353 8363 4360 8349 4372 8344

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KGK

The radar

The Detroit radar (KDTX), 83 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tuscola

When
April 23, 7:58 PM EST
Where
Tuscola County, 0.5 mi E of Watrousville
Measured
0.75 in hail
Reported by
Public
Coordinates
43.450, -83.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168063.